Winter Weather, New Castle
- When
- March 1, 3:00 AM EST to 8:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Several DEOS sites reported 2 to 3 inches of snowfall.
A fast moving weather system brought a short duration but fairly intense burst of snow to much of the mid-Atlantic. A widespread 2 to 4 inches of snow were observed, most of it within a 3 hour window.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A fast moving weather system brought a short duration but fairly intense burst of snow to much of the mid-Atlantic. A widespread 2 to 4 inches of snow were observed, most of it within a 3 hour window.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 28, 9:39 PM EST, 5 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
939 PM EST Thu Feb 28 2019
.SYNOPSIS...
High pressure over the area will move eastward on Friday as an area
of low pressure develops over the southeastern US. This low pressure
will move northeast just off the East Coast on Saturday. A stronger
low pressure system will pass near the area late Sunday into early
Monday. A cold front is expected to follow in its wake early Monday
with high pressure dominating the eastern tier of the US early next
week.
&&
.NEAR TERM /THROUGH FRIDAY/...
No significant changes to the forecast with the 930 PM update.
Main story for this period will be system expected to impact the
area with some snow beginning overnight. A short wave trough
will be propagating from the Ohio Valley east into PA
overnight. There won't actually be much of a reflection of this
system in the low levels in terms of surface low tracking
through as the developing low will remain over the SE CONUS with
just a weak trough extending northward toward the mid Atlantic
as high pressure sits to our north and east.
With the earliest of the 00Z models, there appears to be a
slight trend further south with the band of frontogenesis at
850 mb. This may be a wash though as snow ratios further south
should be lower, thus, the overall snow amount forecast with the
evening update did not change significantly.
Forecast still looks on track with the timing of the snow.
Expect snow to overspread the area west to east after
midnight...roughly in the 2am to 5am time frame.
While it won't be a major snow event in terms of accumulation,
rates could briefly be moderate around daybreak leading to
significant impacts to the morning commute. The winter weather
advisory continues for Delmarva and the 95 corridor up through
lower Bucks and NW Burlington. Elsewhere, snow amounts and snow
rates should be light enough to limit impacts.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/...
Snow will be ongoing across the area into Friday morning through
much of the CWA, especially south of roughly a Reading PA to Trenton
NJ line. However, Ptype will be a complicating factor near and after
12z, especially over the Delmarva as temps warm aloft. This will
likely result in some sleet and potentially even a bit of freezing
rain mixing in, especially from near Dover southward. Given the
timing, this would only add to any impacts for the morning commute.
The good news is that most of the heavier/steadier precip with this
system will be winding down from north to south through the mid to
late morning. Also, as temperatures warm to near or just above
freezing any lingering precip will be changing to mostly just some
light rain and drizzle by the late morning...though there could be
some patchy freezing drizzle in spots. This patchy freezing drizzle
could occur even into SE PA into central and southern NJ. In terms
of total snowfall, expect a general 1-3 inches over SE PA into the
southern half of New Jersey through much of our Delmarva Counties.
Wouldn't even be surprised if a few places got around 4 inches,
especially through the northern Delmarva near the Mason-Dixon line
northward into Chester County PA where the best F-gen should be.
North of roughly a Reading to Trenton line amounts should be around
an inch or less.
By Friday afternoon, most of the precip with the initial wave will
have diminished as the shortwave moves off to the east. However weak
low pressure will linger well to our south through the day with
moist east winds continuing over the Mid Atlantic socking in cloud
cover. And by mid to late afternoon as the next shortwave approaches
this will increase precip chances once again from south to north,
though at this time precip should be all rain. Highs Friday will
generally be in the 30s except low 40s over the southern
Delmarva.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Summary...Active into early next week with the potential for
wintry precipitation; Turning much colder next week.
Synoptic Overview...A cold high amplitude longwave trough
initially centered over south-central Canada will gradually
propagate eastward through the long-term period. A piece of
arctic energy will rotate (around the primary low) through the
northern tier of the US early next week. Before the longwave
trough establishes itself north of the area early next week
several shortwaves will pass through the area Friday night into
the weekend. At the surface an area of low pressure will
develop over the SE US on Friday and then move northeastward
just offshore of the East Coast on Saturday. A stronger area of
low pressure will develop over the Southern US late Saturday,
and then deepen and move northeastward... passing over or very
near the forecast area late Sunday into Monday morning. In the
wake of this system cold high pressure initially centered over
the Southern Plains will dominate the eastern half of the US
early next week, with this high propagating eastward as the
week progresses.
Dailies:
Friday night through Sunday morning: The first weather system of
concern in the long term period will be an area of low pressure
which tracks to the east of the area on Saturday morning.
Isentropic lift on the NW side of this low aided by dynamic lift
associated with a shortwave will generate fairly widespread
precipitation over the area Friday night into Saturday morning.
Have raised PoPs to the likely range for this time period as
guidance has come into better agreement on the low tracking
close enough to the area for at least modest thermal advection
to occur. Generally used the Fall Line as a delineator for
precipitation type with most precipitation east of the line
falling as rain, with a zone of mix near the I-95 corridor, and
then mainly snow in NW NJ and interior eastern Pa. Can't rule
out some sleet or even freezing rain in parts of the area west
of I-95 Saturday AM but thermal profiles are borderline. The
best warm advection will occur near the coast so expect areas
receiving the highest precipitation to receive primarily rain,
with an inch or two of snow falling across areas that receive
mostly snow (these could be cut if sleet makes an appearance).
The low & shortwave clear the area by mid-morning Saturday and
expect precipitation to wane as this happens. A second
shortwave clips the northwestern parts of the forecast area
Saturday PM, but given the track of this feature combined with
limited moisture only expect some light snow in the Poconos and
NW NJ with this feature. Sunday morning should be a break
between systems with the forecast area generally remaining dry.
Sunday afternoon through Monday morning: 12Z guidance continues
to forecast that a strengthening surface low will pass more or
less directly over the forecast area Sunday evening into Monday
morning. Given strong dynamic support aloft (shortwave energy
phasing with the southern axis of the Canadian longwave trough),
good kinematic fields & associated thermal/moisture advection
expect a fairly widespread moderate precipitation event over
the entire forecast area Sunday PM to Monday AM. Precipitation
will likely overspread the area from SW-NE Sunday afternoon as
isentropic lift becomes established ahead of the low. This lift
will intensity into Sunday evening with the heaviest
precipitation likely occurring in this time. The cold front
passes through the area Monday morning with the column rapidly
drying behind this feature although some precipitation may be
associated along and just behind the front. Although
precipitation will be of fairly high intensity the duration will
be limited to the speed of the system.
Given the track of the system so close to the forecast area
precipitation type will naturally be a challenge. The current
track over or just offshore of the area would bring a region of
significant snow over western portions of the forecast area,
perhaps a zone of mix near the I-95 corridor or slightly west,
with rain elsewhere. That could easily change though given small
shifts in track and associated kinematic/thermal profiles so
there is more uncertainty than usual with precipitation types
and related impacts.
Monday afternoon through Wednesday: As the low continues to
deepen after it moves NE of the area Monday afternoon and the
cold upper trough sags over the northern US, strong cold air
advection will overtake the East. This will drive much colder
and drier air across our region through mid-week. Although
temperatures will be around 10-15 degrees below normal Monday,
they will continue to cool Tuesday and Wednesday as the axis of
the sharp upper-level trough swings eastward and across our
region. There will also be some gusty winds at times given high
pressure centered our west and southwest, occasionally driving
down wind chill values as well. Can't rule out some cold-
advection instability showers emanating from the Great Lakes in
western portions of the forecast area in this period, but
confidence in specifics is low enough to preclude putting in
anything more than slight-chc POPs..
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR through about 08Z with lowering and thickening cloud
cover. Snow arriving from the west and southwest after 08Z with
conditions falling to MVFR and IFR. North to northeast wind 6 knots
or less.
Friday...Snow winds down by the mid to late morning but expect low
clouds with sub-VFR conditions to persist through the day due to low
stratus and mist. Generally, most sites should be MVFR by afternoon
though IFR could predominate through most of the day for KMIV/KACY.
E/NE winds 5-8 knots.
Outlook...
Friday night through Saturday night...Periods of MVFR to
possibly IFR conditions Saturday morning in rain or mix (mostly
rain PHI southward, snow more prevalent north) with VFR
conditions likely by Saturday evening. Northeast winds around
5-10 knots, then becoming light west- northwest Saturday night.
Low confidence in flight categories and precipitation
timing/coverage.
Sunday and Monday...VFR Sunday morning, with MVFR to IFR
conditions probable later Sunday into Monday morning as rain,
snow or a wintry mix occurs. VFR conditions should return later
Monday. 5-10 knot winds backing from E to to North Sunday PM
into Monday morning. Northwest winds becoming established on
Monday and increasing to 10-15 knots with gusts to 20 knots.
Low confidence with precipitation types and timing of sub-VFR
conditions.
Tuesday... VFR with Westerly winds around 10 knots.
&&
.MARINE...
Sub SCA for tonight with NE winds around 10 to 15 knots. NE winds
increase a bit late tonight into Friday morning but should stay
below SCA levels. Also, expect reduced visibilities late tonight
through Friday in snow, rain, and mist. Seas over the ocean waters
should generally be between 3 and 5 feet through Friday.
Outlook...
Friday night through Saturday morning...Potential
SCA winds/seas in N/NE winds Friday night into Saturday morning.
Saturday afternoon through Sunday afternoon... Sub-SCA
conditions expected with seas/winds decreasing Saturday
afternoon.
Sunday evening through Monday...Small Craft Advisory conditions
possible starting Sunday night as seas build, then northwest
wind gusts to 25-30 knots are probable Monday.
Tuesday... SCA conditions likely abating by Tuesday morning.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 AM to 10 AM EST Friday for
PAZ070-071-101-102-104-106.
NJ...Winter Weather Advisory from 1 AM to 10 AM EST Friday for
NJZ016>019-021.
DE...Winter Weather Advisory from 1 AM to 10 AM EST Friday for
DEZ001>003.
MD...Winter Weather Advisory from 1 AM to 10 AM EST Friday for
MDZ008-012-015-019-020.
MARINE...None.
&&
Synopsis...Carr
Near Term...Fitzsimmons/Johnson
Short Term...Fitzsimmons
Long Term...Carr
Aviation...Carr/Fitzsimmons
Marine...Carr/FitzsimmonsHazardous Weather Outlook National Weather Service Mount Holly NJ 401 PM EST Thu Feb 28 2019 NJZ001-007>010-PAZ054-055-062-012115- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Northampton- 401 PM EST Thu Feb 28 2019 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow will be possible Friday morning and then again Friday evening into Saturday morning potentially resulting in periods of hazardous travel. A storm system Sunday night into Monday may produce enough snow accumulations and even a wintry mix to result in hazardous travel. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ012>015-020-022>027-PAZ060-061-103-105-012115- Delaware Beaches-Middlesex-Western Monmouth-Eastern Monmouth-Mercer- Ocean-Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean-Southeastern Burlington-Berks-Lehigh- Western Montgomery-Upper Bucks- 401 PM EST Thu Feb 28 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey, northern New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow is expected is expected Friday morning with accumulations potentially resulting in hazardous travel. A storm system Sunday night into Monday may produce enough snow accumulations, or wintry mix to result in hazardous travel. There remains however low confidence regarding the precipitation types. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021-PAZ070-071-101-102- 104-106-012115- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Cumberland- Delaware-Philadelphia-Western Chester-Eastern Chester- Eastern Montgomery-Lower Bucks- 401 PM EST Thu Feb 28 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-012115- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 401 PM EST Thu Feb 28 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
Several DEOS sites reported 2 to 3 inches of snowfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799909.